Flood, Botetourt
- When
- November 19, 7:00 PM EST to November 20, 6:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Heavy rains on the 18th and 19th caused minor flooding along the James River. The James River at Lick Run crested just over 2 feet above flood stage at 215 am on the 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rains on the 18th and 19th caused minor flooding along the James River. The James River at Lick Run crested just over 2 feet above flood stage at 215 am on the 20th. At Buchanan, the James River crested over two and a half feet above flood stage at 10 am on the 20th, and at Bremo Bluff, the James River crested over 4 feet above flood stage at 7 am on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 6:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 640 PM EST WED NOV 19 2003 .DISCUSSION... WITH RADAR SHOWING PRECIP ALL BUT GONE ACROSS THE CWA...PLAN TO SEND A QUICK UPDATE TO REMOVE POPS MENTION THIS EVENING. MSAS SHOWING GOOD PRES RISES ADVECTING INTO THE AREA FROM THE W SO SHOULD SEE WINDS PICK UP SHORTLY. ALSO SOME CONCERN GIVEN SUBSIDENCE AND JET OVERNIGHT THAT RIDGES COULD SEE SOME GUSTS TO WARNING CRITERIA NRN NC MOUNTAINS. HOWEVER PLAN TO HOLD ON ADVISORY FOR NOW AND TAKE ANOTHER LOOK WITH POSSIBLY ANOTHER UPDATE LATER THIS EVENING. OTRW FEW ADDED CHANGES ATTM. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY TONIGHT FOR NCZ001>002-018. VA...WIND ADVISORY TONIGHT FOR VAZ015>017. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM SPRINGVILLE VA FLASH FLOOD
11/19/03 TAZEWELL STREET FLOODING. REPORTED
BY THE
MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM NARROWS VA FLOODING
11/19/03 GILES WOLF CREEK OUT OF BANKS
OVER HWY.61 AND CLOSED.
REPORTED BY SPOTTER.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EST WED NOV 19 2003 ...MORE RAIN IS EXPECTED THIS AFTERNOON... .THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA. NCZ001-002-018-VAZ007-009>020-WVZ042>045-191900- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA- CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV- MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA- WATAUGA NC-WYTHE VA- 204 PM EST WED NOV 19 2003 STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN THIS AFTERNOON. A FEW THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EST WED NOV 19 2003 .THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA. NCZ001-002-018-VAZ007-009>020-WVZ042>045-191924- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA- CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV- MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA- WATAUGA NC-WYTHE VA- 226 PM EST WED NOV 19 2003 ...MORE RAIN IS EXPECTED THIS AFTERNOON... STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN. A FEW THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE SMALL HAIL. CREEKS AND STREAM HAVE CRESTED AND WERE SLOWLY RECEDING FROM THIS MORNING STORMS. ADDITIONAL RAINFALL THIS AFTERNOON COULD SLOW CREEKS AND STREAMS LEVELS FROM FALLING AND MAY PRODUCED A SECOND CREST OR ADDITIONAL FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM HUDDLESTON VA TSTM WND DMG
11/19/03 BEDFORD NMRS LRG TREE LIMBS DOWN
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM BOONES MILL VA FLASH FLOOD
11/19/03 FRANKLIN MAGGODEE CREEK OUT OF
BANKS.
DOCThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329224, 5328794.